§ Chris Grayling
To ask the Secretary of State for Health (1) what health risks have led to the decision to ban Kava-kava; and how many incidences of health-related problems arising from such risks there have been in each of the past 10 years; 
(2) how many deaths in the past 10 years in the UK have been attributed to consumption of Kavakava: 
(3) how many medical products containing Kavakava are licensed; 
(4) how the Medicines Control Agency determines what is an acceptable level of risk for the voluntary consumption of a medical product; 
(5) what recent discussions he has had with other countries about safety issues related to Kava-kava; and how many have also banned products containing Kavakava. 
§ Ms Blears
In the United Kingdom, there are three licensed products containing the herbal ingredient Kava-kava (Piper methysticum). The majority of medicinal products containing Kava-kava sold in the UK are unlicensed and are exempt from licensing under section 12 of the Medicines Act 1968.
Evidence has emerged that consumption of medicinal products containing Kava-kava may be associated with liver toxicity in rare cases. To date, 70 cases of liver damage, suspected to be associated with the consumption of Kava-kava, have been reported worldwide. The case reports originate from Switzerland, Germany, Australia, Canada, France, the United States and four from the UK.
The severity of the liver damage suffered varies widely. Suspected adverse reactions include abnormal liver enzyme activity, jaundice, hepatitis and liver failure. In seven cases the patients suffered irreversible liver failure and received liver transplants. Four patients have died, including two of the patients who received liver transplants. None of the UK cases were associated with a fatal outcome.
The following table provides a breakdown of the number of cases of suspected liver damage associated with Kava-kava submitted to regulatory authorities in the last 10 years.811W
Year reaction reported Number of cases of hepatotoxicity 1992 1 1993 1 1994 2 1995 0 1996 0 1997 1 1998 4 1999 4 2000 10 2001 22 2002 11
In addition the Medicines Control Agency (MCA) received 13 case reports of hepatotoxicity associated with Kava-kava in 2002 from regulatory authorities world wide, where the date of the adverse reaction or received date were not specified.
A report of a suspected adverse reaction does not necessarily mean that it was caused by the herbal medicine. The number of reports received cannot be used as a basis for determining the incidence of a reaction as neither the total number of reactions occurring, nor the number of patients using the herbal medicine is known. Herbal medicines are often supplied without prescription and are taken without advice from doctors or pharmacists. It is generally recognised that the reporting rate for medicines supplied over the counter is lower than that of suspected adverse reactions associated with prescription medicines. Therefore, data obtained on suspected adverse reactions associated with herbal medicines through the Yellow Card Scheme cannot be directly compared to reporting for licensed pharmaceutical medicines.
The acceptable level of risk for a medicine will depend on the seriousness of the disease it is being used to treat and its efficacy in treating that disease as well as the availability of alternatives. A risk of an adverse effect that would be acceptable for a life saving treatment such as an anti-cancer medicine would not necessarily be acceptable in a treatment for a non-serious or self-limiting condition.
Each safety issue is considered on a case by case basis. In the case of Kava-kava the limited evidence of efficacy, the unpredictable and serious nature of the adverse reactions, the difficulty in regularly monitoring liver function without medical supervision and the lack of regulatory powers to require label warnings for unlicensed medicines were taken in to account.
The safety of Kava-kava has been discussed with European member states via the pharmacovigilance working party of the Committee for Proprietary Medicinal Products. The MCA has in addition communicated with the regulatory authorities of the USA, Australia and Canada. Other European member states have revoked or suspended the licences and Australia and Canada have initiated recalls of all products containing Kava-kava.